Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 285, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 22, 2024, 6:29 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2024, 6:29 PM MDT (00:29 UTC)
- Expired
- Aug 22, 2024, 7:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Kiowa County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 139 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1863 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
685
WUUS55 KPUB 230029
SVRPUB
COC061-099-230100-
/O.NEW.KPUB.SV.W.0285.240823T0029Z-240823T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
629 PM MDT Thu Aug 22 2024
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern Prowers County in southeastern Colorado...
Kiowa County in southeastern Colorado...
* Until 700 PM MDT.
* At 629 PM MDT, severe thunderstorms were located along a line
extending from 11 miles east of Haswell to 6 miles east of Eads to
9 miles northeast of Lamar, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lamar, Eads, Sheridan Lake, Neeoshe Reservoir, Towner, Sweetwater
Reservoir, Chivington, Brandon, Neegronda Reservoir, and Queens
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3801 10259 3828 10274 3829 10314 3862 10300
3861 10205 3827 10205
TIME...MOT...LOC 0029Z 223DEG 49KT 3841 10296 3845 10266 3819 10250
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
EhrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:00 PM MDT, 29 minutes earlier. Its key messages:
- Strong to severe storms possible across the eastern plains this evening, with strong winds the primary concern.
- Showers and storms blossom again during Friday afternoon, though mostly along and west of I-25 corridor.
- Active monsoon plume continues for the mountains with drier and hotter conditions across the plains through the weekend.
- Next uptick in thunderstorms for the plains early next week behind a cold front, with some minor and brief drying out west.
- Another resurgence of the monsoon expected for Tue through the middle of next week with another uptick in mountain thunderstorms.
Area forecast discussion, Aug 22, 6:00 PM MDT, 29 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 600 PM MDT Thu Aug 22 2024 .KEY MESSAGES... - Strong to severe storms possible across the eastern plains this evening, with strong winds the primary concern. - Showers and storms blossom again during Friday afternoon, though mostly along and west of I-25 corridor. - Active monsoon plume continues for the mountains with drier and hotter conditions across the plains through the weekend. - Next uptick in thunderstorms for the plains early next week behind a cold front, with some minor and brief drying out west. - Another resurgence of the monsoon expected for Tue through the middle of next week with another uptick in mountain thunderstorms. && .UPDATE... Issued at 551 PM MDT Thu Aug 22 2024 Updated to increase shower and thunderstorm chances across the far Eastern Plains through the next several hours. An area of thunderstorms continues to lift northeast across Prowers, Bent and Kiowa Counties through 8 PM. A few storms could become strong to severe with hail near 1 inch in diameter and wind gusts approaching 70 mph, especially for areas along and north of Highway 50. The severe threat should diminish around 8-9 PM as the thunderstorms continue northeast. Mozley && .SHORT TERM /THROUGH TONIGHT/... Issued at 206 PM MDT Thu Aug 22 2024 Tonight: Thursday evening will start relatively active, with a decrease in most activity during the overnight hours. Synoptically, monsoon flow will continue as moist southwest flow persist as a ridge of high pressure sits to the southeast of the region. Embedded within that flow, a shortwave will be pushing to the northeast, though will be exiting the area throughout the night. Given orographic forcing and the forcing from the wave, though lessening throughout the evening, along with the moist flow, scattered rain showers and thunderstorms are expected during the evening hours for much of the area. The greatest coverage of showers and storms is anticipated along the mountains, where any forcing will be strongest. In addition, some storms across the plains may be strong to severe given modest moisture, instability, and shear in place. The most likely hazard with any stronger storms would be severe wind gusts up to 60 mph given the higher based nature of storms and large DCAPE values, but instances of large hail up to 1 inch in diameter will remain possible with any more isolated storms. Also, any stronger thunderstorm across the region is likely to produce heavy rainfall, which could lead to localized flash flooding, especially along burn scars and areas that received heavy rain yesterday. With that all said, as instability and forcing from the wave lessen, most showers and storms across the region will dissipate in coverage and intensity, with the exception to this being rain/thunder showers persisting across the Continental Divide given the moist flow into the terrain. Now looking at temperatures, a mild night is anticipated. Thanks to at least partial cloud cover throughout the night, much of the region will remain around and slightly above seasonal low temperatures. The plains will sink into the upper 50s to mid 60s, the valleys will drop into the mid 40s to low 50s, and the mountains will cool into the mid 30s to mid 40s. Tomorrow: For Friday, some active weather continues for south central and southeastern Colorado. The monsoon flow will continue as moist southwest flow streams over the region as the ridge of high pressure remains to the southeast. While no major forcing is anticipated within the flow this time, orographic forcing and diurnal upsloping, along with the moisture plume, will allow for afternoon rain showers and thunderstorms to blossom, mostly along and west of the I-25 corridor. The greatest coverage of showers and storms will be along the mountains, where forcing mechanisms will be strongest. Gusty winds, heavy rainfall, small hail, and lightning will the be greatest hazards with any more organized storms. The heavy rain may also cause areas of localized flash flooding over burn scars and/or areas that have received heavy rain from previous days. Looking at temperatures, heat continues for the region. With some influence from the ridge, and downsloping winds, much of the area will warm to above seasonal values, with the plains rising into the upper 90s to low 100s, the valleys warming into the mid 70s to low 80s, and the mountains reaching into the mid 50s to upper 60s. && .LONG TERM /FRIDAY THROUGH THURSDAY/... Issued at 206 PM MDT Thu Aug 22 2024 Active monsoon plume will continue to drive the weather over southern CO for much of the extended forecast with minor east to west shifts in the plume as a shortwave trough rides overtop the upper high, and cold fronts drop through the southeast plains. Overall temperatures will continue to be hot for Saturday and Sunday across the plains with the main plume focused across the mountains. Scattered to numerous thunderstorms can be expected both days across the mountains with locally heavy rainfall and flash flooding the primary risk as soils become progressively more saturated each day. Axis of higher CAPE and increasing shear on Saturday could lead to strong to severe thunderstorms across our Continental Divide and interior valleys depending on surface heating and destabilization. Thunderstorms could percolate through the overnight hours Friday night and Saturday night along the Continental Divide as embedded shortwaves ride through southwest flow aloft. Friday night looks the wettest for the eastern San Juans with a more distinct wave being drawn up across western areas. For the plains, lee troughing will keep dew points on the drier side, limiting CAPE to under 500 J/kg. This could be sufficient for isolated high based gusty wind producing thunderstorms at best through the weekend. A cold front drops through the plains Sunday night or Monday, though how strong and quick this front is varies by model. GFS is faster and deeper with the upper trough thus quicker/sharper with the front Sunday night vs the weaker/farther north EC which delays the front until Tuesday. Either way, a cool down and an uptick in thunderstorms is expected for the plains as the monsoon plume shifts over central and eastern portions of the area coupled with increasing surface dew points behind the frontal boundary. Wester areas should see some drier conditions work in from the northwest behind the upper trough. Monsoon moisture gradually filters back northward through mid week focusing thunderstorm coverage and heavier precipitation potential over the mountains. Heavy rainfall will be the primary thunderstorm risk as flow aloft looks a little weaker. -KT && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 206 PM MDT Thu Aug 22 2024 KCOS, KPUB, and KALS: VFR conditions are expected over the next 24 hours. Rain showers and thunderstorms will develop along the higher terrain today and push northeastward towards the TAF sites. Precipitation cores will be more scattered in nature, but impacts may be felt even outside of cores, mostly gusty outflow winds. Under precipitation cores, heavy rain, strong outflow winds, and lightning will be the primary hazards, though hail can not be ruled out with any more organized storm. Any showers or storms are expected to dissipate by the late evening hours. In addition, clouds will start to increase in coverage and lower throughout the afternoon, with some thinning late in this TAF period. Winds will also increase modestly throughout the day, with the gustiest winds expected for KALS. Winds will lessen and become light overnight for all three TAF sites. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...MOZLEY SHORT TERM...SIMCOE LONG TERM...KT AVIATION...SIMCOE
Hazardous weather outlook, Aug 22, 11:32 AM MDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1132 AM MDT Thu Aug 22 2024 COZ058>089-093>099-231745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1132 AM MDT Thu Aug 22 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to widespread rain showers and thunderstorms are expected along the mountains this afternoon, with showers and storms moving eastward across the plains mid afternoon through the evening. A few storms may be strong to severe, with severe wind gusts up to around 60 mph the most likely hazard, though hail up to 1 inch in diameter will be possible with any stronger and more isolated storms. In addition, torrential rainfall is expected with any stronger storms, which could lead to flash flooding, especially over burn scars and areas that received heavy rain yesterday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday On Friday and Saturday, storms will remain mainly confined to the mountains, with a risk of flash flooding continuing, especially along the Continental Divide. Storm chances will then spread back eastward across the plains beginning Sunday, and at least isolated storms will remain possible at many locations into the middle of next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. SIMCOE/10
In the hours before
Special weather statement, Aug 22, 4:52 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
452 PM MDT Thu Aug 22 2024
COZ060-064>066-069-222315-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
452 PM MDT Thu Aug 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAGUACHE COUNTY
THROUGH 515 PM MDT...
At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of North Pass, or 25 miles southeast of Gunnison, moving
east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sargents and North Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3842 10666 3842 10628 3822 10613 3811 10667
TIME...MOT...LOC 2252Z 273DEG 21KT 3831 10655
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
EhrSpecial weather statement, Aug 22, 5:12 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
512 PM MDT Thu Aug 22 2024
COZ060-064>066-069-072-222345-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
512 PM MDT Thu Aug 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SAGUACHE COUNTY
THROUGH 545 PM MDT...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sargents, or 33 miles southeast of Gunnison, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bonanza and Sargents.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3822 10654 3842 10648 3842 10605 3815 10607
TIME...MOT...LOC 2312Z 273DEG 21KT 3832 10639
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
EhrSpecial weather statement, Aug 22, 5:16 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
516 PM MDT Thu Aug 22 2024
COZ095-096-222345-
Western Kiowa County CO-Eastern Kiowa County CO-
516 PM MDT Thu Aug 22 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN KIOWA COUNTY THROUGH 545
PM MDT...
At 516 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Haswell to 8 miles west of Sweetwater
Reservoir. Movement was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eads, Haswell, Sweetwater Reservoir, Neegronda Reservoir, Arlington,
Neeoshe Reservoir, and Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3827 10278 3827 10337 3852 10336 3853 10317
3861 10317 3861 10241
TIME...MOT...LOC 2316Z 236DEG 24KT 3842 10325 3835 10293
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
EhrLocal storm report, Aug 22, 6:10 PM MDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
610 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Gst 4 WSW Lamar 38.07N 102.68W
08/22/2024 M78 MPH Prowers CO ASOS
ASOS station KLAA Lamar Airport.
&&
kamLocal storm report, Aug 22, 6:25 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
625 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Tstm Wnd Dmg 1 SSE Lamar 38.08N 102.61W
08/22/2024 Prowers CO Trained Spotter
Reports of large trees and fence posts
downed in Willow Creek Park in Lamar.
&&
mwLocal storm report, Aug 22, 6:26 PM MDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
626 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Tstm Wnd Gst 1 S Lamar 38.08N 102.62W
08/22/2024 M55 MPH Prowers CO Mesonet
Mesonet station AV752 Lamar.
&&
kamThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:00 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 30 min |
| Aug 22, 6:58 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 32 min |
| Aug 22, 10:28 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 17 min |
| Aug 22, 10:31 PM MDT | Special Weather Statement | PUB | Prowers | 14 min |
| Aug 22, 10:38 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 22 min |
| Aug 23, 2:47 PM MDT | Special Weather Statement | PUB | Prowers | 28 min |
| Aug 23, 3:01 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 44 min |
| Aug 23, 3:43 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 21 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.